Alert archive / Utah / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Salt Lake City, UT

April 28, 1999Cache County, Rich County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Apr 28, 1999, 3:56 PM MDT for Cache County, Rich County, Utah. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 28, 1999, 3:56 PM MDT (21:56 UTC)
Expired
Apr 28, 1999, 4:30 PM MDT
In force
34 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cache County, UT, Rich County, UT

The radar

The Salt Lake City radar (KMTX), 96 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1999-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1999-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KSLC 282158 RRA
SVRSLC
UTC005-033-282230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
356 PM MDT WED APR 28 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CACHE COUNTY IN UTAH
  NORTHWESTERN RICH COUNTY IN UTAH

* UNTIL 430 PM MDT

* AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF LAKETOWN...OR ABOUT 17
  MILES WEST OF RANDOLPH...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKETOWN...MEADOWVILLE AT 410 PM MDT
  GARDEN CITY...PICKLEVILLE AT 420 PM MDT
  LAKOTA...BEAVER MOUNTAIN AT 425 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4161 11160 4159 11133 4200 11128 4199 11169

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:50 PM MDT, 6 minutes earlier.

Area forecast discussion, Apr 28, 3:50 PM MDT, 6 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
350 PM MDT WED APR 28 1999

AIRMASS MOIST AND UNSTABLE...AND NOTHING APPEARS TO CHANGE FOR NEXT
2 DAYS. UPPER TROUGH IS CUTTING OFF AND LOW WILL SETTLE INTO
SOUTHERN AND WESTERN NV.  LOW MOVES THROUGH STATE BEGINNING FRIDAY
BUT LINGERS INTO EASTERN UT SATURDAY...THEN KICKER SETTLES INTO
PACNW AND LOOKS LIKE WEATHER WILL STAY NORTH OF UT.  WENT WITH SNOW
ADVISORY FOR SOUTHERN MOUNTAINS AS COLD POOL LIES IN SOUTH AND
PERSISTENT SOUTH FLOW SHOULD RESULT IN OROGRAPHIC ENHANCEMENT.
CURRENT STORMS APPROACHING SEVERE AS CAPE AND SHEAR FAIRLY HIGH
ESPECIALLY IN THE NORTH.  MODELS ALSO PROG HIGH CAPE AND SHEAR FOR
THURSDAY AFTERNOON IN THE NORTH.

SLC 6666 CDC ++77  BURCH

.SLC...SNO ADV SRN MTNS LT TONITE AND THURS.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:57 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele33 min

Nearby

Severe Thunderstorm Warnings in Utah, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.